Kansas, 2017

Flash Flooding and Heavy Rain in Kansas, July 30 to 31, 2017

July 30 to 31, 2017 · NWS DDC · 4 events in 3 counties and zones

A cluster of showers and a few embedded thunderstorms in southeast Colorado propagated slowly into western Kansas. The showers and thunderstorms weakened as they encountered drier air in central Kansas later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cluster of showers and a few embedded thunderstorms in southeast Colorado propagated slowly into western Kansas. The showers and thunderstorms weakened as they encountered drier air in central Kansas later in the day. Another area of thunderstorms develop in eastern Colorado later in the afternoon and moved into southwest Kansas that evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 30, 4:00 AM MST, 1 hour earlier.

Area forecast discussion, Jul 30, 4:00 AM MST, 1 hour before
Area Forecast Discussion
National Weather Service Dodge City KS
600 AM CDT Sun Jul 30 2017

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 349 AM CDT Sun Jul 30 2017

Abundant mid and high level tropical moisture continues to feed
from the tropical Pacific off the coast of Mexico and Baja
California across the southwestern United States to the central
Plains. A broad upper level ridge extending from western Texas to
northern California will persist through Monday, and minor upper
level troughs rotating around the anticyclone centered in western
Texas will provide weak lifting to support showers and
thunderstorms. Instability in western Kansas is marginal with
soundings nearly moist adiabatic, and flow aloft is weak.
Identifying and establishing any kind of continuity with the minor
waves is difficult. Confidence in timing and coverage of showers
and thunderstorms is challenging with weakly forced, moist air
masses such as the one covering western Kansas.

The cluster of thunderstorms that formed in southeast Colorado
and propagated into far southwest Kansas weakened quickly after
midnight, but the RUC suggests the presence of a mesoscale
convective vortex in eastern Colorado. The MCV likely will move
into western Kansas later this morning and will support
maintenance of cloudiness with scattered showers and embedded
thunderstorms. Rainfall rates will be high with any thunderstorms
that form, but heavy rainfall should be localized in character.
The anticipated heavy rainfall in the flash flood watch area in
southwest Kansas did not materialize, although showers continue to
bubble in the region covered by the watch. Because of ongoing
rainfall, the watch will not be cancelled early but will be
allowed to die naturally at 12Z.

Temperatures today will be highly dependent on the extent of
cloud cover. Assuming that there will be very limited insolation
in the vicinity of the MCV expected to move across southwest
Kansas, temperatures should remain well below seasonal averages.

Surface high pressure centered in the upper Midwest behind the
deep upper level trough moving off the east coast will persist
today and Monday. Relatively dry air above the surface will
continue to advect into eastern Kansas with H8 dewpoints under
10C. A plume of rich moisture will continue to feed from central
Texas into the high plains of eastern Colorado, and another
cluster of thunderstorms is likely to develop this afternoon in
the upslope flow in eastern Colorado and New Mexico. The
thunderstorm cluster should move southeast along the moist axis,
and the best chance for heavy rain will be in far southwest
Kansas. Confidence in heavy rainfall in southwest Kansas is not
high enough to support a hydrologic headline for Sunday night.
Temperatures at H8 cool slightly today, and lows tonight should
fall into the low to mid 60s even with mostly cloudy skies.

.LONG TERM...(Monday through Saturday)
Issued at 349 AM CDT Sun Jul 30 2017

A deep upper level cyclone near the British Columbia coast will
move into the northern Plains Wednesday and dig into the mean long
wave trough position in the Mississippi Valley Thursday and
Thursday night. The upper level high that was over western Texas
early today will retrograde into western New Mexico by Tuesday,
and the net result will be a disruption of the flow of mid and
high level tropical moisture into the central part of the country.
Pressures will fall in the northern Plains Monday in advance of
the British Columbia upper level trough, and upslope flow into
eastern Colorado will weaken. The heavy rain threat area will
shift south to New Mexico and the Texas Panhandle where upslope
moist flow will persist.

Tuesday and Wednesday will be warmer with abundant sunshine and
highs in the 80s. A cold front will move across Kansas Wednesday
night and early Thursday as the British Columbia trough digs into
the Mississippi Valley. Considerably drier air will spread into
Kansas behind the cold front, and nighttime temperatures may fall
into the 50s Friday and Saturday mornings. The upper level flow
across the United States will become more zonal next weekend, and
seasonably warm temperatures will return by Sunday.

Occasional invasions of cool air will continue through at least
mid August, and temperatures should average below climatology. A
hotter regime will return to western Kansas in late August.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 600 AM CDT Sun Jul 30 2017

Scattered to numerous rain showers, with occasionally embedded
thunder, will persist through much of Sunday. Coverage will
likely diminish some around 20-21z, but did not attempt to show
that break explicitly in the TAFs. Instead of the futile attempt
of trying to time the showers with TEMPO groups, just generalized
SHRA/VCSH in the 12z TAFs. VFR will prevail at the airports for
the majority of this TAF package, although cig and/or vis will
likely fall to MVFR or lower with passing convective showers.
Locally heavy rain is expected. Outside of convection, cigs of
5-7k ft AGL will prevail with continued light SE winds.

&&

.HYDROLOGY...
Issued at 400 AM CDT Sun Jul 30 2017

Scattered showers and thunderstorms today and tonight will have
high rainfall rates, and locally heavy rainfall may occur. Most of
western Kansas can accommodate around three inches of rain before
flooding will be a problem. Confidence in the occurrence and
location of excessive rainfall is not high enough to justify
issuance of another watch. The existing watch will be allowed to
expire as scheduled at 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  79  63  76  61 /  60  60  50  30
GCK  78  62  75  60 /  70  50  50  20
EHA  84  62  78  61 /  60  60  50  40
LBL  84  63  76  62 /  80  60  50  30
HYS  79  62  80  61 /  40  30  20  10
P28  86  65  79  63 /  40  40  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT /6 AM MDT/ this morning for
KSZ061-062-074-084.

&&

SHORT TERM...Ruthi
LONG TERM...Ruthi
AVIATION...Turner
HYDROLOGY...Ruthi
Hazardous weather outlook, Jul 30, 2:35 AM MST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
435 AM CDT Sun Jul 30 2017

KSZ030-031-043>046-061>066-074>081-084>090-310945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
435 AM CDT Sun Jul 30 2017 /335 AM MDT Sun Jul 30 2017/

...Locally Heavy Rainfall Possible this Morning...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Rich mid and high level tropical moisture will continue, and high
rainfall rates can be expected with scattered showers and
thunderstorms today. Localized flooding is possible early this
morning.

Day 1 Hazards
-------------
* Flooding: Elevated risk
* Lightning: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms are likely again Monday, but the heavy
rain threat area will shift south to New Mexico and Texas Monday
night. A few thunderstorms are possible near the Colorado border
Tuesday. A cold front will move across western Kansas Wednesday
night and early Thursday, and scattered thunderstorms can be
expected with the front. Instability will be minimal, and the
potential for severe weather is very low.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Tuesday
  - Flooding: Limited risk
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  No hazards.

* Saturday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Hamilton

When
July 30, 5:00 AM MST to July 31, 5:00 AM MST
Where
Hamilton County, 0.69 mi N of Syracuse
Reported by
Public
Coordinates
37.990, -101.750

Rainfall was 5.40 inches.

Heavy Rain, Kearny

When
July 30, 3:00 PM CST to 5:00 PM CST
Where
Kearny County, 7.76 mi SW of Lakin
Reported by
Mesonet
Coordinates
37.870, -101.350

Rainfall was 2.06 inches.

Flash Flood, Stanton

When
July 30, 5:45 PM CST to 9:45 PM CST
Where
Stanton County, 2.19 mi W of Johnson to 1.92 mi W of Johnson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.570, -101.790

Water was over the pavement near Road 12 and Old Highway 160.

Flash Flood, Stanton

When
July 30, 5:45 PM CST to 9:45 PM CST
Where
Stanton County, 6.17 mi NNW of Stanton Co Arpt to 6.32 mi N of Johnson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.660, -101.750

Water was over the surface near mile marker 53 on Highway 27.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716980, 716979, 716977, 716978.